Format

Send to

Choose Destination
See comment in PubMed Commons below
J Neurol Neurosurg Psychiatry. 2003 Mar;74(3):339-43.

A controlled study comparing visual function in patients treated with vigabatrin and tiagabine.

Author information

1
Department of Neurology, Johns Hopkins University School of Medicine, Baltimore, USA. gkrauss@jhmi.edu

Abstract

OBJECTIVE:

Vigabatrin treatment is frequently associated with irreversible retinal injury and produces retinal electrophysiological changes in nearly all patients. Concern has been raised that tiagabine and other antiepilepsy drugs (AEDs) that increase brain gamma-aminobutyric acid (GABA) might produce similar electrophysiological and clinical changes in visual function. The study compared visual function between groups of patients with epilepsy treated long term with tiagabine, vigabatrin, and patients treated with other AEDs.

METHODS:

A cross sectional study comparing visual acuity, colour vision, static and kinetic perimetry, and electroretinograms between groups of patients treated with tiagabine, vigabatrin, and other AEDs (control patients). Patients were adults receiving stable AED treatment for >6 months.

RESULTS:

Vigabatrin treated patients had marked visual field constrictions in kinetic perimetry (mean radius 39.6 degrees OD, 40.5 degrees OS), while tiagabine patients had normal findings (mean 61 degrees OD, 62 degrees OS) (differences OD and OS, p=0.001), which were similar to epilepsy control patients (mean 60 degrees OD, 61 degrees OS). Vigabatrin patients had abnormal electroretinographic photopic B wave, oscillatory, and flicker responses, which correlated with visual field constrictions. These electroretinographic responses were normal for tiagabine patients and control patients. Patients were treated with vigabatrin for a median of 46 months compared with 29 months for tiagabine. Patients taking other AEDs that may change brain GABA had normal visual function.

CONCLUSION:

Unlike vigabatrin, tiagabine treatment is associated with normal electroretinography and visual fields and ophthalmological function similar to epilepsy control patients. Differences between vigabatrin and other GABA modulating AEDs in retinal drug concentrations and other effects might explain why tiagabine increases in GABA reuptake do not cause retinal injury.

Comment on

PMID:
12588920
PMCID:
PMC1738330
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center